Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

March 20, 2021Shoshone County, Idaho

NWS Missoula, MT issued this special weather statement at Mar 20, 2021, 9:22 AM PDT for Shoshone County, Idaho. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2021, 9:22 AM PDT (16:22 UTC)
Expired
Mar 20, 2021, 10:45 AM PDT
In force
83 min
Issued by
NWS Missoula, MT

County Shoshone County, ID

The radar

The Missoula radar (KMSX), 133 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS85 KMSO 201622
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
1022 AM MDT Sat Mar 20 2021
 
MTZ004-201745-
Lower Clark Fork Region MT-
1022 AM MDT Sat Mar 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL AND WEST
CENTRAL SANDERS COUNTIES UNTIL 1145 AM MDT...

At 1021 AM MDT, Doppler radar was tracking an area of intense snow 
showers along Interstate 90 between Lookout Pass and Haugan.

Visibility one-half mile or less will be possible, along with slick 
surfaces and quickly changing conditions.

Locations impacted include...
Haugan, Saltese, Taft and East Portal. 

LAT...LON 4745 11572 4746 11565 4748 11563 4749 11569
      4752 11571 4754 11571 4754 11568 4750 11532
      4734 11538 4738 11561 4738 11565 4742 11569
      4743 11576
TIME...MOT...LOC 1621Z 259DEG 18KT 4748 11548 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Mar 20, 1:51 AM PDT, 7 hours 31 minutes earlier.

Area forecast discussion, Mar 20, 1:51 AM PDT, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
251 AM MDT Sat Mar 20 2021

.DISCUSSION...Model guidance agrees that the low pressure system
to the west will weaken and open into a trough today. Cloud cover
and showers will increase in coverage today as the trough
approaches. Cooler air in association with today's trough will
also cause breezy west and northwest winds for this afternoon.
Cold air aloft will again create enough instability that a
lightning strike or two is possible. Snow levels will be lower
today than we've had recently, but impacts from daytime snow look
minimal and mainly at mountain pass levels. During this evening,
the trough is expected to pass to the east and convective allowing
models show showers lingering, especially over Lookout Pass and
Lolo Pass, so impacts from snow showers cannot be ruled out after
sunset.

Sunday's forecast holds cloud cover and showers chances. There
may be enough drying during the late morning and early afternoon
on Sunday for showers to mainly be in the terrain, but moisture is
forecast to arrive during the late afternoon and evening,
bringing increasing shower coverage.

Another trough is progged to pass through north-central Idaho and
western Montana on Monday. Mountain and mountain pass snow
accumulations have a high probability of occurrence, and many
inches of snow are possible on mountain passes along the ID/MT
border.

A drying trend from Tuesday night through Wednesday morning
remains. There are still timing differences for the trough, that
will impact the region during the second half of the week, but
cool and showery conditions can be planned for on Thursday and
Friday.

&&

.AVIATION...Cloud cover is increasing from the south, which is
forecast to lower through the morning. The low pressure system to
the west is forecast to open into a trough and pass through the
Northern Rockies today. Radar projections show increasing shower
coverage, that will obscure terrain. A tightening pressure
gradient is forecast to develop today as cooler air advects into
the region, so breezy westerly and northwesterly winds are
expected by this afternoon. Snow showers look to linger through
the evening, bringing light mountain snow accumulations,
especially along the ID/MT border.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Mar 20, 9:22 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
1022 AM MDT Sat Mar 20 2021

MTZ004-201745-
Lower Clark Fork Region MT-
1022 AM MDT Sat Mar 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL AND WEST
CENTRAL SANDERS COUNTIES UNTIL 1145 AM MDT...

At 1021 AM MDT, Doppler radar was tracking an area of intense snow
showers along Interstate 90 between Lookout Pass and Haugan.

Visibility one-half mile or less will be possible, along with slick
surfaces and quickly changing conditions.

Locations impacted include...
Haugan, Saltese, Taft and East Portal.

LAT...LON 4745 11572 4746 11565 4748 11563 4749 11569
      4752 11571 4754 11571 4754 11568 4750 11532
      4734 11538 4738 11561 4738 11565 4742 11569
      4743 11576
TIME...MOT...LOC 1621Z 259DEG 18KT 4748 11548

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.